Arkansas, 2009

Tornadoes in Arkansas, April 29, 2009

April 29, 2009 · NWS TSA · 2 events in 2 counties and zones

Isolated severe thunderstorms affected northwestern Arkansas during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms affected northwestern Arkansas during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 1:58 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 29, 1:58 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT WED APR 29 2009

.DISCUSSION...
CONVECTIVE COMPLEX WITH ASSOCIATED MCV NEAR
BROKEN ARROW OKLAHOMA IS ROLLING ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON AND
IS EXPECTED TO EXIT THE AREA BY EARLY EVENING. THIS
COMPLEX HAS PRODUCED STRONG TO SEVERE THUNDERSTORMS
ALONG WITH HEAVY RAIN ACROSS THE AREA.

WILL KEEP HIGH POPS ACROSS SOUTHEAST OKLAHOMA
THIS EVENING AS A SURFACE BOUNDARY HAS SET UP
NEAR THE RED RIVER INTERACTING WITH THE ABUNDANT
LOW LEVEL MOISTURE IN PLACE ACROSS THE REGION. WILL
INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
LATER TONIGHT AS ANOTHER MID-LEVEL SHORTWAVE MOVES
ACROSS THE AREA. WILL KEEP THE FLASH FLOOD WATCH IN
PLACE WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN POSSIBLE
ACROSS MUCH OF THE AREA TONIGHT. HOWEVER...THE GREATER
CHANCES OF HEAVY RAIN LOOK TO BE ACROSS SOUTHEAST OKLAHOMA
THIS EVENING.

THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL BEGIN TO
FALL OFF ON THURSDAY AS THE MID-LEVEL SHORTWAVE EXITS
THE AREA.

HOWEVER...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL
RAMP UP AGAIN ON FRIDAY AS A COLD FRONT TRIES TO WORK
THROUGH THE REGION.

THE ACTIVE WEATHER WILL CONTINUE FROM SATURDAY INTO
EARLY NEXT WEEK AS THE FRONTAL BOUNDARY LINGERS
ACROSS THE AREA AND A SERIES OF MID-LEVEL SHORTWAVES
MOVE OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  78  67  74 /  80  50  20  30
FSM   64  75  65  83 /  80  70  20  20
MLC   65  78  68  79 /  70  40  20  20
BVO   63  77  64  70 /  70  50  30  40
FYV   62  72  63  78 /  90  70  20  30
BYV   61  71  62  76 /  90  70  30  40
MKO   65  75  64  78 /  90  50  20  20
MIO   64  75  62  71 /  80  60  40  50
F10   65  78  66  77 /  80  40  20  20
HHW   65  79  67  83 /  70  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 4 PM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-
     OKZ067-OKZ070-OKZ071.

     FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
LONG TERM....10
Hazardous weather outlook, Apr 29, 4:00 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT WED APR 29 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT WED APR 29 2009

...LOCALLY HEAVY RAIN WILL RAISE FLASH FLOODING CONCERNS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...ONGOING...INCREASING AGAIN LATE TONIGHT.

FLASH FLOOD.
RISK...ELEVATED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING...INCREASING AGAIN LATE TONIGHT.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

DISCUSSION...
THE LARGE THUNDERSTORM COMPLEX WHICH MOVED ACROSS THE ENTIRE
AREA TODAY CONTINUES TO SLOWLY SHIFT FURTHER EASTWARD INTO
ARKANSAS.  THE SOUTHERN PERIPHERY OF THE THIS COMPLEX HAS
REINFORCED A SURFACE BOUNDARY NEAR THE RED RIVER.  THIS
BOUNDARY AND ITS BEHAVIOR OVERNIGHT WILL BE KEY TO ADDITIONAL
THUNDERSTORM DEVELOPMENT OVERNIGHT.  CURRENTLY THE EXPECTATION
IS FOR ADDITIONAL STORMS TO CONTINUE NEAR THIS BOUNDARY
OVERNIGHT...ESPECIALLY AS THE LOW LEVEL JET STRENGTHENS
LATER TONIGHT.  DEEP MOISTURE AND AMPLE INSTABILITY WILL
SUPPORT ADDITIONAL HEAVY RAINS AND LEAD TO FLASH FLOODING
CONCERNS.  ISOLATED SEVERE WEATHER WILL ALSO REMAIN POSSIBLE
WITH THE STRONGEST STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED HOWEVER A REGIONAL
SPOTTER NETWORK IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF THE SEVERE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH NEXT WEEK
AS AN UNSETTLED WEATHER PATTERN REMAINS IN PLACE.  VARIOUS
SURFACE BOUNDARIES ARE LIKELY TO RESIDE IN OR NEAR THE
FORECAST AREA...AND PROVIDE THE FOCUS FOR ENHANCED THUNDERSTORM
CHANCES.  A SEVERE WEATHER AND HEAVY RAIN RISK IS LIKELY WITH
ANY THUNDERSTORMS DURING THIS TIMEFRAME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTIVE WEATHER IS LIKELY FOR THE UPCOMING WEEK...AND POTENTIAL
WEATHER RELATED RESPONSES ARE POSSIBLE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 29, 1:16 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
216 PM CDT WED APR 29 2009

ARZ019-029-OKZ072-076-292000-
CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
216 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN SEBASTIAN

IN NORTHWEST ARKANSAS
     SOUTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 215 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF SALLISAW TO 2 MILES
SOUTHEAST OF COWLINGTON...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...SALLISAW...GANS...
MULDROW...ROLAND...MOFFETT...SPIRO...COWLINGTON...FORT SMITH...VAN
BUREN...CEDARVILLE...KIBLER...FIGURE FIVE...AND RUDY.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3541 9419 3517 9473 3534 9481 3546 9498
      3565 9460 3564 9435
TIME...MOT...LOC 1915Z 236DEG 24KT 3544 9482 3526 9468
Special weather statement, Apr 29, 1:18 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
218 PM CDT WED APR 29 2009

OKZ049-076-292015-
LE FLORE OK-PUSHMATAHA OK-
218 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN LE FLORE AND NORTHEASTERN PUSHMATAHA

AT 219 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES WEST OF WHITESBORO TO 2 MILES SOUTHEAST
OF HONOBIA...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OCTAVIA...BIG CEDAR...MUSE...
WHITESBORO...HODGEN...HEAVENER AND HONOBIA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3486 9505 3493 9444 3451 9446 3450 9452
      3451 9499
TIME...MOT...LOC 1919Z 251DEG 21KT 3473 9501 3452 9489
Special weather statement, Apr 29, 2:19 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT WED APR 29 2009

OKZ076-292100-
LE FLORE OK-
319 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 319 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF BIG CEDAR...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OCTAVIA...BIG CEDAR...
MUSE...HODGEN AND HEAVENER.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3451 9484 3495 9474 3493 9444 3451 9446
TIME...MOT...LOC 2019Z 222DEG 17KT 3458 9464
Special weather statement, Apr 29, 3:13 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
413 PM CDT WED APR 29 2009

ARZ011-019-020-292200-
CRAWFORD AR-FRANKLIN AR-MADISON AR-
413 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN CRAWFORD AND SOUTHWESTERN MADISON

IN WEST CENTRAL ARKANSAS
     NORTHERN FRANKLIN

AT 413 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FERN...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BIDVILLE...FERN...CASS...COMBS...
BRASHEARS...PATRICK...DELANEY AND CROSSES.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PERIODS OF VERY HEAVY RAINFALL.

LAT...LON 3558 9401 3566 9407 3576 9400 3577 9396
      3583 9396 3590 9391 3574 9369
TIME...MOT...LOC 2113Z 225DEG 15KT 3565 9401
Special weather statement, Apr 29, 3:31 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CDT WED APR 29 2009

ARZ020-292215-
FRANKLIN AR-
431 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     SOUTHERN FRANKLIN

AT 431 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES EAST OF VESTA TO PETER PENDER TO 4 MILES
SOUTH OF BRANCH...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...ALIX...OZARK...BRANCH...
PETER PENDER...VESTA...MEG...DENNING...CECIL...ALTUS AND WIEDERKEHR
VILLAGE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PERIODS OF VERY HEAVY RAINFALL.

LAT...LON 3537 9374 3539 9379 3532 9380 3531 9390
      3524 9391 3523 9399 3532 9401 3537 9408
      3539 9407 3555 9378 3550 9369 3538 9369
TIME...MOT...LOC 2131Z 246DEG 20KT 3539 9400 3535 9394
          3526 9392
Special weather statement, Apr 29, 3:59 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
459 PM CDT WED APR 29 2009

ARZ011-292245-
MADISON AR-
459 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CENTRAL MADISON

AT 459 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF JAPTON...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HARMONY...HUNTSVILLE...
AURORA...WITTER...JAPTON AND ALABAM.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
WITH PERIODS OF VERY HEAVY RAINFALL.

LAT...LON 3618 9373 3609 9349 3582 9379 3587 9387
TIME...MOT...LOC 2159Z 211DEG 17KT 3586 9381

The radar

The Western Arkansas radar (KSRX), 86 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Madison

When
April 29, 4:01 PM CST to 4:06 PM CST
Where
Madison County, 4.29 mi SSE of Japton to 3.46 mi ESE of Japton
Rating
EF0
Path length
3 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.893, -93.771

A tornado damaged a mobile home, damaged a barn, and damaged numerous trees.

Tornado, Franklin

When
April 29, 4:07 PM CST to 4:08 PM CST
Where
Franklin County, 0.38 mi W of Sutherland Xrds to 0.81 mi NNE of Sutherland Xrds
Rating
EF0
Path length
1 mi
Path width
125 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.530, -93.777

A tornado damaged six homes, destroyed a barn, and damaged numerous trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168481, 168482.